Catastrophic antiphospholipid syndrome (CAPS) is a rare but severe form of antiphospholipid syndrome (APS). The syndrome manifests itself as a rapidly progressive multiorgan failure that is believed to be caused by widespread micro-thrombosis. Seldom does bleeding comanifest with thrombosis. We present a patient with APS who presented with nausea, vomiting and fatigue, and rapidly progressed into multiorgan failure before being diagnosed with CAPS. The clinical course was complicated by an atraumatic intracranial haemorrhage which demanded discontinuation of anticoagulation. The patient was treated with high dose steroid, intravenous immunoglobulin, followed by weekly rituximab infusion. Although the trigger for CAPS was not obvious during her hospital stay, she was diagnosed with acute cytomegalovirus (CMV) infection soon after discharge. In this case report, we explore the differential diagnoses of CAPS, investigate the possibility of CMV infection as a potential trigger, present the therapeutic challenges of anticoagulation and discuss the emerging use of rituximab.
- haematology (incl blood transfusion)
- haematology (drugs and medicines)
- biological agents
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.